Iowa, 2006

Hail in Iowa, March 7, 2006

March 7, 2006 · NWS DMX · 1 event in 1 county or zone

A strong upper level system lifted northeast across Iowa during the day on the 7th. Moisture was lifted over cooler air at the surface, setting off a north-northwest to south-southeast line of elevated convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong upper level system lifted northeast across Iowa during the day on the 7th. Moisture was lifted over cooler air at the surface, setting off a north-northwest to south-southeast line of elevated convection. There were numerous reports of small hail with these storms and some areas had half inch hail cover the ground. One storm pulsed up and produced nickel size hail west of the Carroll Airport in Carroll County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 7, 3:50 AM CST, 7 hours 30 minutes earlier.

Area forecast discussion, Mar 7, 3:50 AM CST, 7 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
350 AM CST TUE MAR 7 2006

.DISCUSSION...COMPLEX WEATHER SETTING UP OVER THE NEXT SEVERAL DAYS.
HIGH NOW OFF TO EAST IN WISCONSIN WITH LOW DEVELOPING TO OUR SOUTH
AND WEST. MOISTURE CURRENTLY LIMITED AT THE SFC HERE...THOUGH RAPID
INFLOW OF MOISTURE ALREADY SETTING UP FROM SW KANSAS INTO TEXAS.
ALSO...ALOFT...PLENTY OF RETURN MOISTURE ON THE WAY. FIRST SYSTEM
AND WAVE OF MOISTURE/LIFT SETTING UP FOR THIS AFTERNOON/EARLY
EVENING ACROSS THE FORECAST AREA WITH MOISTURE TRANSPORT
INCREASING...AS WELL AS LIFT DUE TO THETAE ADVECTION. ISENTROPIC
ANALYSIS SHOWS ELEVATED CONVECTION IN STORE FOR LATER THIS AFTERNOON
AND EVENING OVER REGION. TEMPS ON THE RISE AS THE SYSTEM BEGINS TO
BETTER ORGANIZE WITH NEXT UPSTREAM WAVE. EXPECT HIGHS WED TO BE
MILDER OVER AREA THAN TODAY. STATIONARY FRONT SETS UP SOUTH OF US
WITH THE BEGINNINGS OF STRONG OVERRUNNING BY WED AM OVER FAR SOUTH.
THIS CONTINUES MUCH OF THE DAY. SHOWALTERS TO NEAR ZERO SOUTH BY
EARLY WED MORNING WITH THUNDER SPREADING NORTH DURING DAY. WIND
SPEED MAX APPROACHES FOR WED NIGHT INCREASING RISK OF SVR WX OVER
SOUTH AND EASTERN PORTION DURING THE LATE DAY AND EVENING HOURS.
THREAT APPEARS TO BE HAIL AND WIND AT THIS TIME WITH MAINLY
UNIDIRECTIONAL SHEAR EXPECTED WITH SYSTEM. FAST MOVERS...HOWEVER.
RAINFALL AMTS WILL BE IN THE QUARTER TO NEARLY 1.50 INCH RANGE WITH
THE TWO SYSTEMS BEFORE THINGS QUIET DOWN THURSDAY AFTERNOON. WEEKEND
SYSTEMS LOOK LESS MOIST AS MAIN MOISTURE CHANNEL MAY HAVE SHIFTED
EAST BY THEN. ALSO...LATEST RUNS OF GFS COLDER...AND HINTING AT SNOW
EARLY NEXT WEEK. EURO ALSO COLDER WITH SYSTEM BY MONDAY...HOWEVER
GEM MODEL STILL MILD. TOO EARLY TO JUMP ON BOARD FOR MARCH SNOW
STORM WITH THIS BEING THE FIRST SET OF RUNS TO SUGGEST SUCH.
ENSEMBLE GUIDANCE SHOWS WIDE SWINGS IN TEMPERATURES BETWEEN MEMBERS
HINTING AT A RATHER HIGH DEGREE OF UNCERTAINTY BY THE WEEKEND.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

REV
Hazardous weather outlook, Mar 7, 10:46 AM CST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1046 AM CST TUE MAR 7 2006

IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-081700-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
1046 AM CST TUE MAR 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY SOUTH OF HIGHWAY 18 TO THE MISSOURI BORDER.

.DAY ONE...TODAY AND TONIGHT

A LINE OF THUNDERSTORMS WILL MOVE ACROSS THE OUTLOOK AREA THIS
MORNING INTO MID AFTERNOON. A FEW OF THE STORMS WILL PRODUCE HALF
INCH HAIL AND WIND GUSTS TO 45 MPH. AN ISOLATED STORM OR TWO COULD
PRODUCE THREE QUARTER INCH HAIL BUT WIDESPREAD LARGE HAIL IS NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER ROUND OF NON SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP
QUICKLY WEDNESDAY MORNING AND CONTINUE OVER THE OUTLOOK AREA FOR
MUCH OF THE DAY. DURING THE AFTERNOON AND EVENING HOURS SOME OF THE
STORMS MAY PRODUCE LARGE HAIL AND WIND GUSTS TO 60 MPH BETWEEN 1
PM AND 7 PM WITH THE BEST CHANCES FOR SEVERE STORMS ALONG AND SOUTH
OF INTERSTATE 80.

AT THIS TIME...MORE NON SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY
AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING AND AGAIN WEDNESDAY
AFTERNOON OR EVENING.

IAZ004>007-015>017-081700-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
1046 AM CST TUE MAR 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY ALONG AND NORTH OF HIGHWAY 18.

.DAY ONE...TODAY AND TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...
MAINLY SOUTH OF HIGHWAY 18.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FAB

The radar

The Des Moines radar (KDMX), 100 km away, was scanning. The volume nearest the first event began at 17:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Carroll

When
March 7, 11:20 AM CST
Where
Carroll County, 4 mi WNW of Carroll Neu Arpt
Measured
0.88 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
42.067, -94.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495887.